Alert archive / Nebraska / Flash Flood Warnings in 2014

Flash Flood Warning 35, NWS Sioux Falls, SD

July 5, 2014Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this flash flood warning at Jul 5, 2014, 3:20 AM CDT for Dakota County, Dixon County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2014, 3:20 AM CDT (08:20 UTC)
Expired
Jul 5, 2014, 6:30 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Dakota County, NE, Dixon County, NE

The radar

The Omaha radar (KOAX), 124 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WGUS53 KFSD 050820
FFWFSD
NEC043-051-051130-
/O.NEW.KFSD.FF.W.0035.140705T0820Z-140705T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 AM CDT SAT JUL 5 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAKOTA COUNTY IN NORTHEAST NEBRASKA
  DIXON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 630 AM CDT

* AT 313 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR 
ESTIMATES INDICATE 2 TO 4 INCHES OF RAINFALL FROM NORTHWEST DIXON TO 
CENTRAL DAKOTA COUNTY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALLEN...HOMER...HUBBARD AND MARTINSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4244 9702 4266 9701 4236 9641 4234 9641
      4229 9646 4228 9679

$$

WILLIAMS
2 follow-up statements
270 
WGUS73 KFSD 051005
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 AM CDT SAT JUL 5 2014

NEC043-051-051130-
/O.CON.KFSD.FF.W.0035.000000T0000Z-140705T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAKOTA NE-DIXON NE-
505 AM CDT SAT JUL 5 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR DIXON AND DAKOTA
COUNTIES UNTIL 630 AM CDT...

AT 500 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WERE DECREASING BUT A FEW STORMS WITH HEAVY RAIN 
CONTINUED. DOPPLER RADAR ESTIMATED 3 TO 6 INCHES OF RAIN HAS FALLEN 
FROM WEST CENTRAL DIXON COUNTY INTO DAKOTA COUNTY...FROM ABOUT 10 
MILES NORTH OF DIXON TO NEAR HUBBARD.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...ALLEN...HOMER...HUBBARD AND MARTINSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4244 9702 4266 9701 4236 9641 4234 9641
      4229 9646 4228 9679

$$

WILLIAMS
208 
WGUS73 KFSD 051127
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 AM CDT SAT JUL 5 2014

NEC043-051-051139-
/O.EXP.KFSD.FF.W.0035.000000T0000Z-140705T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAKOTA NE-DIXON NE-
627 AM CDT SAT JUL 5 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR DIXON AND DAKOTA
COUNTIES WILL BE ALLOWED TO EXPIRE AT 630 AM CDT...

EXCESS RUNOFF FROM VERY HEAVY RAIN HAS DECREASED OVER THE WARNED 
AREA...ALTHOUGH ISOLATED STORMS WITH BRIEF MODERATE TO HEAVY RAIN 
WILL LINGER EARLY THIS MORNING. CONTINUED PONDING OF WATER FROM 
EARLIER VERY HEAVY RAIN MAY LINGER IN PLACES. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4244 9702 4266 9701 4236 9641 4234 9641
      4229 9646 4228 9679

$$

WILLIAMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 11:01 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 4, 11:01 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 PM CDT FRI JUL 4 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 335 PM CDT FRI JUL 4 2014

WEAK CONVERGENT LINE APPROACHING THE WESTERN EDGE OF THE CWA.
REALLY UNCERTAIN HOW THIS IS GOING TO PLAY OUT WITH UNSTABLE
ATMOSPHERE ALOFT BUT LITTLE IN THE WAY OF CONVERGENCE OR FORCING.
LOW LEVEL JET IS EXPECTED TO INCREASE THROUGH THE OVERNIGHT...BUT
WITH STRONG WINDS ALREADY IN PLACE ACROSS THE AREA...CONVERGENCE
REALLY DOESN/T CHANGE THROUGH THE OVERNIGHT.  WITH INCREASING
MOISTURE TRANSPORT...COULD BE JUST ENOUGH TO SPARK OFF A STORM OR
TWO.  HAVE KEPT BROADBRUSHED POPS THROUGH THE OVERNIGHT PERIOD.
MODELS HAVE TRENDED SLIGHTLY STRONGER WITH THE ELEVATED CAP...SO
HAVE NOT MADE ANY SIGNIFICANT ADJUSTMENTS TO THE POPS. IN TERMS OF
LOWS TONIGHT...HAVE SIDED WITH WARMER RAW NUMBERS WITH SEMI-MIXED
ATMOSPHERE THROUGH THE OVERNIGHT.

ANY LINGERING CONVECTION IS EXPECTED TO SHIFT EAST THROUGH THE
MORNING HOURS ON SATURDAY GIVING WAY TO MOSTLY SUNNY SKIES.  WINDS
SHOULD GRADUALLY DECREASE THROUGH THE DAY AS WEAK BOUNDARY MOVES
THROUGH THE AREA. LITTLE IN THE WAY OF LOW LEVEL MOISTURE SO FRONT
IS EXPECTED TO MOVE THROUGH WITH LITTLE FANFARE.  DESPITE THE
FRONT...TEMPERATURES ALOFT ARE NOT EXPECTED TO CHANGE MUCH AND THUS
THE ABOVE AVERAGE TEMPERATURES ARE WARRANTED. NEAR ADVISORY CRITERIA
ON HEAT INDICES ACROSS CENTRAL SOUTH DAKOTA...BUT CONFIDENCE IS NOT
HIGH ENOUGH AT THIS POINT TO ISSUE SECOND PERIOD ADVISORY.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 335 PM CDT FRI JUL 4 2014

SATURDAY NIGHT SHOULD BE WARM AND QUIET WITH THE AREA JUST AHEAD OF
AN INCOMING WEAKER WAVE. LOWS WILL MAINLY BE IN THE MID 60S TO
AROUND 70.

BY SUNDAY AFTERNOON INTO SUNDAY NIGHT A WEAK WAVE WILL MOVE THROUGH
THE AREA WHICH WILL SWING A WEAK BOUNDARY THROUGH. THIS WILL LIKELY
BE ENOUGH TO SPARK ISOLATED THUNDERSTORMS...WITH THE BETTER CHANCES
DURING THE AFTERNOON AND EVENING AND MAINLY IN THE SOUTHWEST THIRD
OF THE CWA. THERE WILL BE A BIT OF A CAP TO BREAK SO THIS COULD KEEP
ACTIVITY FROM DEVELOPING. IF IT CAN DEVELOP ISOLATED SEVERE STORMS
WILL BE POSSIBLE WITH PLENTY OF CAPE/INSTABILITY BUT NOT MUCH IN THE
WAY OF LOW LEVEL OR DEEP LAYER SHEAR. ALONG AND AHEAD OF THE
BOUNDARY WILL BE VERY WARM WITH DECENT MIXING. HIGHS SHOULD RANGE
FROM 85 TO 90 IN THE NORTHERN CWA AND 90 TO 95 IN THE SOUTH.

MONDAY WILL BE A BIT BEHIND THE COOL FRONT BUT THAT BACKSIDE OF THE
TROUGH WILL BRING ANOTHER SURGE OF SUPPORT SO ISOLATED TO LOW END
SCATTERED THUNDERSTORMS WILL BE POSSIBLE.  NOT ANTICIPATING SEVERE
WEATHER AT THIS TIME. HIGHS WILL MAINLY BE IN THE 80S.

IN THE OUTER PERIODS(TUESDAY THROUGH FRIDAY)...AN EXITING TROUGH
WILL GIVE WAY TO A FAIRLY FLAT RIDGE. THIS SHOULD SUPPORT
TEMPERATURES AT OR ABOVE NORMAL THROUGH THE PERIOD WITH ONLY SPOTTY
CHANCES FOR THUNDERSTORMS. THERE DOES APPEAR TO BE A BIT OF A JET
STREAK MOVING THROUGH BY FRIDAY WHICH COULD BRING SOME BETTER
CHANCES FOR THUNDERSTORMS FRIDAY NIGHT INTO THE WEEKEND BUT THAT IS
OUT THERE A BIT SO JUST SOMETHING TO WATCH FOR NOW. OVERALL A FAIRLY
TYPICAL SUMMERTIME PATTERN.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY EVENING)
ISSUED AT 1100 PM CDT FRI JUL 4 2014

A FEW THUNDERSTORMS OUT THERE ACROSS NORTHWEST IOWA. THESE SHOULD
MOVE OUT OF THE AREA OVER THE NEXT FEW HOURS. LOOKING MORE LIKELY
THAT THE REMAINDER OF THE NIGHT IS DRY AND VFR...ALTHOUGH CAN NOT
COMPLETELY RULE OUT AN ISOLATED THUNDERSTORM OVERNIGHT. LOW LEVEL
JET WILL INCREASE AFTER 06Z TO 40 TO 45 KTS...CAUSING SOME
MARGINAL LOW LEVEL WIND SHEAR...ESPECIALLY IF SURFACE WINDS SLACKEN
OFF ENOUGH. VFR CONDITIONS WILL CONTINUE THROUGH TOMORROW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...08
AVIATION...CHENARD
Hazardous weather outlook, Jul 4, 4:22 AM CDT, 22 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 AM CDT FRI JUL 4 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-050930-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-UNION-
422 AM CDT FRI JUL 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND
TONIGHT, WITH THE BEST CHANCE OF STORMS TONIGHT. SEVERE STORMS
ARE NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS COULD
PRODUCE HAIL UP TO DIME SIZE AND 50 MPH WIND GUSTS IN THE
AFTERNOON AND EVENING IN SOUTHEAST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY. STORMS SUNDAY MAY
BECOME SCATTERED SOUTH AND EAST OF SIOUX FALLS. ISOLATED STORMS
EITHER DAY MAY PRODUCE HAIL UP TO DIME SIZE AND 50 MPH WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

Nearby

Flash Flood Warnings in Nebraska, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.